Skip to Main Content

++

  1. What symptoms and signs should be assessed in the initial evaluation of a patient with reported hypotension?

  2. What are the major categories of shock?

  3. What are the common iatrogenic complications that produce hypotension in the hospital?

++

According to the Agency for Healthcare Research and Quality (AHRQ), as many as 52,000 patients experience hypotension while hospitalized, leading to 162 deaths and an average of 3.7 additional hospital days in the United States annually. Hypotension may be the presenting reason for hospital admission or it may develop during hospitalization, sometimes as an iatrogenic complication. Because patients with hypotension may decompensate quickly, suffer irreversible end-organ damage, and ultimately die, clinicians should be able to recognize the clinical presentation of patients with life-threatening or reversible causes of hypotension and appropriately intervene.

++

Deviations from “normal” blood pressure must be considered in the context of the patient's baseline blood pressure. A patient's blood pressure normally varies depending on the time of day, even from minute-to-minute, and typically decreases during sleep. Arterial monitoring has shown that the systolic and diastolic blood pressure also varies with the respiratory cycle and with each heartbeat. Although hypotension typically refers to blood pressure lower than 90/60 mm Hg, some patients may be completely asymptomatic at such readings, whereas other patients may develop clinically important hypotensive symptoms at much higher readings. A patient with advanced cirrhosis, for example, may have a chronic stable systolic blood pressure of 85–90 mm Hg that requires no intervention, whereas a severely hypertensive patient may experience a stroke, myocardial infarction, or renal insufficiency from relative hypotension with “normal” blood pressure readings. Acute decreases in mean arterial pressure (typically more than 25%), such as after receiving an antihypertensive medication, put patients at greatest risk for such end-organ damage.

++
Table Graphic Jump Location
Favorite Table | Download (.pdf) | Print
Case 91-1

The hospital's rapid response team was summoned to the bedside of an 87-year-old man who had recently undergone a total hip replacement after sustaining a hip fracture from a mechanical fall. His vital signs were notable for no discernible blood pressure, a heart rate of 110, respiratory rate of 20, O2 saturation of 95% (2 liters via nasal cannula), and a temperature of 96°F. Telemetry review revealed sinus tachycardia. Postoperatively he had an agitated delirium, developed renal insufficiency, and became hypertensive. He had received 10 mg of intravenous (IV) hydralazine for a blood pressure of 180/100 mm Hg 30 minutes earlier.

His palpable systolic blood pressure after placement in the Trendelenburg position was noted to be 70 mm Hg. Rapid infusion of normal saline was ordered. His usual antihypertensive medications were held, and he was transferred to the intensive care unit.

Of note, a potent vasodilator like short-acting nifedipine, hydralazine use in acutely ill patients, especially the elderly, can be unpredictable. Renal insufficiency prolongs its half-life. Treatment of the underlying condition that caused this patient's hypertension (agitated delirium) is likely to be more effective and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.